Colorado, 2009

Lightning Strike in Colorado, August 6, 2009

August 6, 2009 · NWS PUB · 1 event in 1 county or zone

Lightning caused a house fire on the southwest side of Colorado Springs. A firefighter was slightly injured while working the fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Lightning caused a house fire on the southwest side of Colorado Springs. A firefighter was slightly injured while working the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 6, 2:10 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 2:10 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT THU AUG 6 2009

.SHORT TERM...
(TONIGHT AND FRIDAY)

...STRONG TO SEVERE STORMS POSSIBLE NORTH OF HIGHWAY 50 THIS
EVENING...

MAIN SHORT TERM FOCUS IS ON THE POTENTIAL FOR SEVERE WEATHER LATE
THIS AFTERNOON AND EVENING. MODEST CAP OUT EAST HAS LARGELY
ERODED...AND SHORT WAVE DISTURBANCE OVER NM IS BEGINNING TO LIFT TO
THE N AND E THIS AFTERNOON OVR CO. WARM FRONT APPEARS TO BE RACING
FAIRLY QUICKLY N HOWEVER...AND THIS MAY LIMIT THE SVR THREAT TO THE
NERN ZONES...PARTICULARLY EL PASO...CROWLEY...AND KIOWA COUNTIES.
POSITION OF BOUNDARY AS OF 230 PM APPEARS TO BE VCNTY KVTP TO KLHX
TO KLAA. DEWPOINTS S OF THE FRONT ARE IN THE 30S...WHILE STILL
SEEING SOME 50S AND 60S N OF THE FRONT...LEADING TO CAPE IN THE 2000
J/KG RANGE. DEEP LAYER SHEAR SHOULD INCREASE FROM 30-40 KTS AS THE
UPPER SYSTEM TO THE WEST GETS CLOSER. ISOLD POPS OVR THE PLAINS AND
SCT FOR THE MTS LOOKS ON TARGET FOR THIS EVE. NAM HINTS AT POSSIBILITY
OF QPF PERSISTING OVR THE FAR ERN ZONES THRU FRI AM...BUT WILL KEEP
EXPLICIT MENTION OUT OF THE ZONES FOR NOW.

FRI...SWRLY FLOW REALLY PICKS UP AND IT LOOKS PRETTY DRY. HAVE
REMOVED MENTION OF PRECIP FROM THE HIGH VALLEYS AND PLAINS...WITH
THE BEST SHOT OF ISOLD AFTERNOON CONVECTION BEING OVR THE MTS AND
HYR TRRN. TEMPS SHOULD REBOUND NICELY INTO THE UPPER 90S FOR THE
PLAINS. FIRE DANGER WILL BE ON THE INCREASE...BUT CURRENTLY IT LOOKS
LIKE RH AND WINDS WILL FALL JUST ABOVE AND BELOW RED FLAG
CRITERIA...RESPECTIVELY. JUST A GENERALLY DRY AND WARM SUMMER DAY
OVERALL. ROSE

.LONG TERM...
(FRIDAY NIGHT THROUGH NEXT THURSDAY)

STILL LOOKS WARM AND DRY SATURDAY UNDER THE DRY SLOT...AS UPPER
TROUGH LIFTS OUT OF THE ROCKIES AND INTO THE NORTHERN PLAINS.
SHOULD SEE MAINLY BREEZY CONDITIONS AS UPPER JET ROTATES BY TO THE
NORTH...THOUGH AT THIS POINT SPEEDS LOOK TO REMAIN BELOW CRITICAL
THRESHOLD FOR FIRE WEATHER HIGHLIGHTS. MODEST COOLING AT 700 MB
WILL LIKELY BE OFFSET BY DEEP MIXING AND DOWNSLOPE ON THE
PLAINS...SO LITTLE CHANGE IN MAX TEMPS IS FORECAST. MODELS
CONTINUE TO TREND FASTER WITH COLD FRONTAL PASSAGE ON
SUNDAY...WITH 18Z NAM 6 HOURS FASTER THAN THE 12Z RUN. AS A RESULT
OF THE FASTER FRONTAL PASSAGE...18Z NAM BREAKS OUT PRECIP OVER THE
EASTERN PLAINS SUNDAY AFTERNOON...AS LOW LEVEL MOISTURE SURGES
BACK WESTWARD. GFS SOLUTION REMAINS DRY...WITH TSRA FARTHER EAST
IN KANSAS. FOR NOW...LEFT INTACT THE CURRENT DRY FORECAST FOR
SUNDAY...WITH LOW POPS FOR SUNDAY EVENING OVER THE EASTERN
MOUNTAINS AND PLAINS. MAY NEED TO REVISIT THIS IF FASTER MODEL
SOLUTIONS PERSIST. COOLED MAX TEMPS SLIGHTLY FOR SUNDAY AFTERNOON
AS COOLER AIR FILTERS SOUTH.

FOR EARLY NEXT WEEK...UPPER RIDGE WANDERS BACK WESTWARD...WITH
SURFACE BOUNDARY SOMEWHERE OVER THE EASTERN PLAINS THROUGH
WEDNESDAY. IN GENERAL...PATTERN APPEARS FAVORABLE FOR DAILY BOUTS
OF TSRA OVER THE EAST...THOUGH PICKING WHICH DAY WILL SEE GREATEST
COVERAGE IS TOUGH AT THIS POINT. WILL SPREAD THE USUAL SUMMERTIME
ISOLATED POPS OVER MOST OF THE EASTERN MOUNTAINS AND
PLAINS...KEEPING AREAS ALONG THE CONTINENTAL DIVIDE MOSTLY DRY
THROUGH WEDNESDAY. BY LATE WEEK...UPPER HIGH MAY DRIFT FAR ENOUGH
EAST TO ALLOW A RETURN OF MONSOON MOISTURE AT LEAST THE WESTERN
MOUNTAINS...WITH A CORRESPONDING WESTWARD SHIFT OF TSRA CHANCES
THU AND BEYOND. TEMPS THROUGH THE WEEK SHOULD REMAIN NEAR TO A
COUPLE DEGREES ABOVE SEASONAL AVERAGES.  --ETP

&&

.AVIATION...ISOLD TO SCT TS POSSIBLE LATE THIS AFTERNOON AND EVE
OVR THE TAF SITES...WHICH COULD RESULT IN SOME BRIEF LCL MVFR
CONDITIONS. OTHERWISE...MAIN AVN CONCERN WILL BE BREEZY CONDITIONS
DEVELOPING ON FRI AS SOUTHWEST WINDS INCREASE AHEAD OF AN APPROACHING
STORM SYSTEM OVER THE NORTHERN ROCKIES THIS WEEKEND. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/10
Hazardous weather outlook, Aug 6, 5:52 AM MST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT THU AUG 6 2009

COZ058>089-093>099-071300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
MOUNTAINS LATE THIS MORNING AND SPREAD ACROSS THE SOUTHEAST PLAINS
DURING THE AFTERNOON.  THE MAIN THREAT FROM THUNDERSTORMS WILL BE
LOCALIZED WIND GUSTS UP TO 50 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAINFALL.  HOWEVER...ONE OR TWO STORMS
ACROSS PORTIONS OF THE SOUTHEAST PLAINS COULD BECOME SEVERE...WITH
HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS UP TO 60 MPH AND LOCALLY
HEAVY RAINFALL.  THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS THIS
AFTERNOON WILL BE ACROSS EL PASO AND KIOWA COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY...THEN AGAIN SUNDAY
NIGHT THROUGH WEDNESDAY...ESPECIALLY OVER THE HIGHER TERRAIN. THE
PRIMARY THREATS WITH THE THUNDERSTORMS EACH DAY WILL BE BRIEF WIND
GUSTS UP TO 50 MPH AND HAZARDOUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS AFTER 200 PM.

31/27

In the hours before

Special weather statement, Aug 6, 1:03 PM MST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT THU AUG 6 2009

COZ093-097-062030-
LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
203 PM MDT THU AUG 6 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL BENT COUNTY IN SOUTHEAST COLORADO
  EAST CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO

AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF HIGBEE...OR 19 MILES SOUTHEAST
OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  JOHN MARTIN RESERVOIR.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SR

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, El Paso

When
August 6, 6:45 PM MST
Where
El Paso County, 3 mi SW of Colorado Spgs
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.796, -104.855

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191132.